Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 103, NWS Morristown, TN

April 5, 2012Bledsoe County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2012, 3:39 PM CDT for Bledsoe County, Sequatchie County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2012, 3:39 PM CDT (20:39 UTC)
Expired
Apr 5, 2012, 4:30 PM CDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bledsoe County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 106 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:21 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WUUS54 KMRX 052039
SVRMRX
TNC007-153-052130-
/O.NEW.KMRX.SV.W.0103.120405T2039Z-120405T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM CDT THU APR 5 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE...
  SEQUATCHIE COUNTY IN EAST TENNESSEE...

* UNTIL 430 PM CDT

* AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF PIKEVILLE...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  PIKEVILLE...MOUNT CREST AND MELVINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.

&&

LAT...LON 3557 8543 3562 8536 3572 8527 3577 8524
      3576 8492 3568 8498 3557 8511 3554 8510
      3550 8514 3547 8512 3545 8515 3545 8517
      3532 8526 3554 8551
TIME...MOT...LOC 2039Z 219DEG 21KT 3560 8531

$$

MJB
1 follow-up statement
501 
WWUS54 KMRX 052102
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT THU APR 5 2012

TNC153-052109-
/O.CAN.KMRX.SV.W.0103.000000T0000Z-120405T2130Z/
SEQUATCHIE TN-
402 PM CDT THU APR 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR SEQUATCHIE COUNTY IS
CANCELLED...

THE STORM THAT INITIATED THE WARNING HAS MOVED NORTH OUT OF 
SEQUATCHIE COUNTY.  THEREFORE...THE WARNING FOR SEQUATCHIE COUNTY 
HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE. 

LAT...LON 3557 8543 3562 8536 3577 8524 3576 8493
      3573 8495 3557 8511 3554 8510 3550 8514
      3547 8512 3545 8517 3536 8523 3550 8540
      3554 8544
TIME...MOT...LOC 2059Z 219DEG 21KT 3561 8524

$$

TNC007-052130-
/O.CON.KMRX.SV.W.0103.000000T0000Z-120405T2130Z/
BLEDSOE TN-
402 PM CDT THU APR 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR BLEDSOE COUNTY...

AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PIKEVILLE...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  PIKEVILLE...MOUNT CREST AND MELVINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.

&&

LAT...LON 3557 8543 3562 8536 3577 8524 3576 8493
      3573 8495 3557 8511 3554 8510 3550 8514
      3547 8512 3545 8517 3536 8523 3550 8540
      3554 8544
TIME...MOT...LOC 2059Z 219DEG 21KT 3561 8524

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:51 PM CDT, 48 minutes earlier.

Area forecast discussion, Apr 5, 2:51 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 PM EDT THU APR 5 2012

.SHORT TERM (TONIGHT THROUGH SATURDAY)...AREA OF LOW PRESSURE
TRACKING THROUGH THE AREA BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS TONIGHT. SEVERE THUNDERSTORMS MAY BE POSSIBLE
TONIGHT. THE LOW EXITS THE AREA ON FRIDAY WITH COOLER WEATHER
PUSHING IN TONIGHT. DRY WEATHER RETURNS ON FRIDAY AFTERNOON. MAY
SEE PATCHY FROST IN THE HIGHER ELEVATIONS ON FRIDAY NIGHT.

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...ATMOSPHERE WILL BE
GRADUALLY TRANSITIONING INTO A COOLER REGIME AS DEEPENING NEW
ENGLAND UPPER LOW BEGINS TO RETROGRADE FROM JUST OFFSHORE TO QUEBEC
THROUGH TUESDAY. THE LARGE CIRCULATION WILL PULL AT LEAST TWO
FAIRLY SIGNIFICANT SHORTER WAVELENGTH TROUGHS SOUTH ACROSS THE
SOUTHERN APPALACHIANS THROUGH MID WEEK. THEREFORE THE FORECAST
STARTS OFF DRY SATURDAY NIGHT THROUGH SUNDAY NIGHT WITH DRY
ADVECTION. BY MONDAY THE FIRST WAVE BUILDS ACROSS THE REGION
BRINGING SHOWERS. THE MOISTURE LADEN NORTHWESTERLY FLOW CONTINUES
INTO MID WEEK WITH INCREASINGLY COLDER AIR BUILDING SOUTH. KEPT
SLIGHT AND CHANCE POPS GOING FOR APPROXIMATELY THE NORTHERN TWO
THIRDS OF THE FORECAST AREA THROUGH WEDNESDAY. AS 85H TEMPS DROP
BELOW FREEZING TUESDAY NIGHT INTO WEDNESDAY...MIXED IN A COUPLE
SNOW SHOWERS ACROSS THE HIGHER TERRAIN. PRECIP LOOKS TO WRAP UP BY
WEDNESDAY AFTERNOON SO KEPT THE REMAINDER OF THE FORECAST DRY WITH
A SLIGHT WARMING TREND FOR THURSDAY. TRENDED TEMPS CLOSER TO HPC
NUMBERS WHICH INDICATE THE POSSIBILITY OF FREEZING TEMPERATURES IN
THE HIGHER TERRAIN AS WELL AS SOME OF THE COLDER VALLEYS ACROSS
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE TUESDAY NIGHT AND
WEDNESDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             50  69  45  73  49 /  60  10   0   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  49  67  43  70  47 /  70  10   0   0   0
OAK RIDGE, TN                       48  66  42  70  47 /  50  10   0   0   0
TRI CITIES AIRPORT, TN              45  63  37  68  39 /  60  10   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Apr 5, 4:09 AM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 AM EDT THU APR 5 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
509 AM EDT THU APR 5 2012 /409 AM CDT THU APR 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND
INTENSITY ALONG AND AHEAD OF A FRONTAL BOUNDARY AS IT MOVES SOUTH
ACROSS TENNESSEE. SOME OF THE STORMS MAY BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE NEAR THE FRONTAL BOUNDARY ESPECIALLY
ACROSS THE EASTERN MOUNTAINS OF NORTHERN TENNESSEE AND SOUTHWEST
NORTH CAROLINA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

PATCHY FROST IS POSSIBLE MONDAY THROUGH WEDNESDAY MORNINGS ACROSS
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

TD

In the hours before

Local storm report, Apr 5, 1:31 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             2 S LA FOLLETTE         36.34N 84.13W
04/05/2012  E1.00 INCH       CAMPBELL           TN   LAW ENFORCEMENT

&&

JWINTON
Special weather statement, Apr 5, 1:39 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 PM EDT THU APR 5 2012

TNZ014-015-037-038-051930-
CLAIBORNE TN-GRAINGER TN-HANCOCK TN-UNION TN-
239 PM EDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR HANCOCK...GRAINGER...SOUTHEAST
CLAIBORNE AND EASTERN UNION COUNTIES UNTIL 330 PM EDT...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAYNARDVILLE...MOVING EAST AT 12 MPH. OTHER
ISOLATED STORMS WERE NOTED WITHIN THE AREA...AND COULD ALSO
INTENSIFY.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH LOCALLY HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...RUTLEDGE...
TAZEWELL...BEAN STATION...LUTTRELL...BLAINE...SANDLICK...JOPPA...LONE
MOUNTAIN...BUFFALO SPRINGS...THORN HILL...HOWARD QUARTER...TREADWAY
AND EVANSTON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.  A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT
FOR MOST OF EAST TENNESSEE THROUGH 10 PM EDT.

TG
Special weather statement, Apr 5, 3:08 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
408 PM EDT THU APR 5 2012

TNZ035-036-052100-
ANDERSON TN-MORGAN TN-
408 PM EDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST MORGAN AND WESTERN
ANDERSON COUNTIES UNTIL 500 PM EDT...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WARTBURG...MOVING NORTHEAST
AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PETROS AND ROSEDALE.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TG
Local storm report, Apr 5, 3:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     3 NW MOHAWK             36.23N 83.09W
04/05/2012                   GREENE             TN   911 CALL CENTER

            TREES DOWN ON WELCOME GROVE RD

&&

JWINTON
Local storm report, Apr 5, 3:28 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     3 NW BAILEYTON          36.36N 82.87W
04/05/2012                   GREENE             TN   911 CALL CENTER

            POWERLINES DOWN ON HORTON HIGHWAY.

&&

JWINTON
Special weather statement, Apr 5, 3:35 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
435 PM EDT THU APR 5 2012

TNZ081-082-052115-
BLEDSOE TN-SEQUATCHIE TN-
335 PM CDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND SEQUATCHIE COUNTIES
UNTIL 415 PM CDT...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF PIKEVILLE...MOVING EAST AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PIKEVILLE...
BRAYTON...MOUNT CREST AND MELVINE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 11:51 AM CDTSevere Thunderstorm WarningMRXAnderson, Campbell39 min
Apr 5, 12:40 PM CDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Union50 min
Apr 5, 1:09 PM CDTSevere Thunderstorm WarningMRXCocke21 min
Apr 5, 2:00 PM CDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier30 min
Apr 5, 2:22 PM CDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins38 min
Apr 5, 2:52 PM CDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier23 min
Apr 5, 2:55 PM CDTSevere Thunderstorm WarningMRXCocke, Greene, Hawkins50 min
Apr 5, 3:21 PM CDTFlash Flood WarningMRXMorgan, Roane56 min
Apr 5, 3:30 PM CDTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington45 min
Apr 5, 4:15 PM CDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi, Washington14 min
Apr 5, 4:34 PM CDTAreal Flood AdvisoryMRXWashington56 min
Apr 5, 4:44 PM CDTAreal Flood AdvisoryMRXBledsoe, Hamilton, Sequatchie2 hr
Apr 5, 5:58 PM CDTSevere Thunderstorm WarningMRXHamilton47 min
Apr 5, 6:03 PM CDTAreal Flood AdvisoryMRXRhea, Roane3 hr
Apr 5, 6:30 PM CDTAreal Flood AdvisoryMRXCarter, Greene, Unicoi, Washington2 hr
Apr 5, 6:32 PM CDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon28 min
Apr 5, 6:52 PM CDTAreal Flood AdvisoryMRXBlount, Knox, Loudon3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.